Nebraska, 2015

Hail and Damaging Wind in Nebraska, August 6, 2015

August 6, 2015 · NWS LBF · 2 events in 1 county or zone

Isolated thunderstorms produced large hail and severe wind gusts across the Sandhills during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms produced large hail and severe wind gusts across the Sandhills during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 6, 2:57 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 6, 2:57 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 AM CDT THU AUG 6 2015

.SYNOPSIS...
ISSUED AT 333 AM CDT THU AUG 6 2015

CLOSED LOW OVER THE CANADIAN MARITIMES WITH A BROAD
TROUGH INTO THE NORTHEAST CONUS. CLOSED LOW MOVING INTO THE WESTERN
PRAIRIES OF CANADA WITH A STRONG WAVE MOVING UNDERNEATH INTO THE
NORTHERN PLAINS...THUNDERSTORMS ASSOCIATED WITH THIS WAVE EXTEND
FROM EASTERN MONTANA INTO NORTH CENTRAL NEBRASKA. CLOSED LOW OFF THE
CALIFORNIA COAST AND RIDGE OVER THE DESERT SOUTHWEST. UPPER WAVE
MOVING THROUGH THE SOUTHEAST CONUS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 333 AM CDT THU AUG 6 2015

MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH SOME
TIMING ISSUES WILL USE A BLEND FOR THE FORECAST. SYSTEM THIS MORNING
OVER THE NORTHERN PLAINS. SOUTHERN EDGE IS MOVING OUT AT 42KTS. THIS
WILL HAVE THE BACK EDGE OF THE SYSTEM CLEAR OF THE FORECAST AREA
AROUND 12Z. CONVECTION BEING AIDED BY THE NOSE OF THE LOW LEVEL JET
AROUND 40 TO 45KTS. FAIRLY HIGH BASED STRUCTURE ON STORMS AND HAVE
BEEN PUTTING OUT 40 TO 45 MPH WINDS AS THEY MOVE EAST. WAVE OVER
MONTANA WILL MOVE EAST INTO THE  DAKOTAS THROUGH THE MORNING WITH A
700MB CLOSED LOW ASSOCIATED WITH IT. THE FORECAST AREA WILL REMAIN
IN THE 700MB TROUGH THROUGH THE DAY TODAY. 30 TO 40KT 850MB LOW
LEVEL JET WILL BE OVER NORTH CENTRAL NEBRASKA THROUGH THE AFTERNOON.
BEST LIFT OVER ONEILL FROM 21Z-00Z. MU CAPE AROUND 2500 JOULES/KG
AND TDS IN THE MID 60S. CLOUD COVER MAY INHIBIT HEATING. HIGHS IN
THE LOW 90S OVER SOUTHWEST NEBRASKA AND 80S OVER THE REMAINDER
OF THE FORECAST AREA TODAY WITH A 90 FOR KVTN.

SYSTEM WILL MOVE TO THE EAST AFTER 3Z AND HAVE CLEARED IT OUT WITH
TEMPERATURES FALLING INTO THE 50S AND 60S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 333 AM CDT THU AUG 6 2015

THE NEXT IN A THE SERIES OF PERTURBATIONS ALOFT WILL CROSS THE
REGION FRIDAY NIGHT. THE NAM/GFS/ECMWF ALL CONTINUE TO HAVE A GOOD
HANDLE ON THIS DISTURBANCE...AND LIKELY POPS WILL BE CONTINUED FOR
THE SOUTHERN TWO THIRDS OF THE FORECAST AREA FRIDAY NIGHT. STORMS
WILL DEVELOP ACROSS WESTERN NEBRASKA TOWARD EVENING ALONG A
SHARPENING SURFACE TROUGH. DURING THE EARLY EVENING A FORWARD
PROPAGATING MCS MAY ORGANIZE ACROSS WESTERN NEBRASKA AND MOVE
EAST INTO CENTRAL NEBRASKA BY MID TO LATE LATE EVENING. AN
INCREASED WIND DAMAGE THREAT WOULD OCCUR IF THIS MATERIALIZES IN
ADDITION  TO SOME LARGE HAIL POTENTIAL. ALSO ENSEMBLE MEAN QPF
HAS AMOUNTS APPROACHING 1.5 INCHES...SO HEAVY RAIN A CONCERN.
HOWEVER IF THE SYSTEM BECOMES FORWARD PROPAGATING...THIS MAY
LIMIT THE HEAVY RAIN THREAT SOMEWHAT DUE TO THE QUICK PASSAGE OF
THE CONVECTIVE SYSTEM. WILL CONTINUE TO MONITOR.

SATURDAY INTO THE MIDDLE OF NEXT WEEK...THE OVERALL UPPER PATTERN
WILL REMAIN LARGELY UNCHANGED. HOWEVER...OPERATIONAL MODELS AND
THE ENSEMBLE MEAN H500MB PATTERN ARE STARTING TO SUGGEST THAT THE
LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO EXPAND AND
BUILD NORTH AND WEST INTO THE CENTRAL HIGH PLAINS AND
INTERMOUNTAIN WEST. THIS WOULD SHIFT THE BETTER CHANCES FOR TSTMS
NORTH OF THE AREA WITH INCREASING HEAT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1137 PM CDT WED AUG 5 2015

LOOKS LIKE A MIX OF FOG AND STRATUS WILL DEVELOP FOR SEVERAL HOURS
TONIGHT...GIVEN THE NAM SKILL LATELY. MVFR/IFR/LOCAL LIFR IS
EXPECTED...GENERALLY ALONG AND EAST OF HIGHWAY 83 SOUTH OF HIGHWAY
20.

STORMS UNDERWAY ACROSS NRN NEB THIS EVENING MOVE SLOWLY EAST
OVERNIGHT...WEAKEN IN THE MORNING...AND THEN REFIRE...19Z-
21Z...NEAR OR EAST OF HIGHWAY 281.

VFR IS EXPECTED ALL AREAS BY 00Z THURSDAY EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...POWER
SHORT TERM...POWER
LONG TERM...TAYLOR
AVIATION...CDC
Hazardous weather outlook, Aug 6, 4:31 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 AM CDT THU AUG 6 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-071045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
531 AM CDT THU AUG 6 2015 /431 AM MDT THU AUG 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL CONTINUE OVER THE NEBRASKA SANDHILLS EARLY THIS
MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING OVER NORTH CENTRAL NEBRASKA EAS OF A LINE FROM
SPRINGVIEW TO BURWELL. THE MAIN THREAT WITH STORMS THAT DEVELOP
WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN
NEBRASKA FRIDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. HEAVY RAIN IS ALSO
POSSIBLE WITH THESE STORMS.

DAILY CHANCES FOR THUNDERSTORMS CONTINUE THROUGH MONDAY AS AN
ACTIVE PATTERN REMAINS IN PLACE. THE THREAT FOR SEVERE WEATHER
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 6, 2:02 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 AM CDT THU AUG 6 2015

NEZ005-094-060900-
WESTERN CHERRY NE-EASTERN CHERRY NE-
302 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
400 AM CDT/300 AM MDT/...

AT 301 AM CDT /201 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER CODY...OR 28 MILES SOUTHEAST OF MARTIN...MOVING
EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CODY...STEER CREEK CAMPGROUND...SCHOOLHOUSE LAKE...SCHLAGEL CREEK
STATE WILDLIFE MANAGEMENT AREA...HIGHWAY 97 CROSSING THE NIOBRARA
RIVER...KILGORE...CODY LAKE...CROOKSTON...ELI...NENZEL...ANDERSON
BRIDGE STATE WILDLIFE MANAGEMENT AREA AND VALENTINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 148 AND 207.
 HIGHWAY 97 BETWEEN MILE MARKERS 121 AND 141.
 HIGHWAY 83 BETWEEN MILE MARKERS 201 AND 222.

LAT...LON 4273 10042 4266 10138 4298 10149 4300 10144
      4300 10051
TIME...MOT...LOC 0801Z 253DEG 48KT 4294 10127

POWER

The radar

The North Platte radar (KLNX), 10 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
August 6, 6:05 AM CST
Where
Thomas County, 5.65 mi W of Thedford
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -100.690

Thunderstorm Wind, Thomas

When
August 6, 6:09 AM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.980, -100.570

Thedford Airport AWOS measured a 59 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587774, 587775.